The 50-year-old question of how thalidomide causes limb defects has been answered, according to scientists.
Research from the University of Aberdeen shows that part of the former morning sickness drug prevents the growth of new blood vessels in developing embryos, which results in stunted limb growth.
The medication caused thousands of babies to be born with severe deformities in the late 1950s and early 1960s after it was prescribed to expectant mothers to treat nausea. Thalidomide is still used today in the treatment of leprosy and bone marrow cancer, and scientists are looking at ways of redeveloping the drug in order to remove the part which causes defects.
Lead researcher Dr Neil Vargesson said the fact that thalidomide was taken by mothers-to-be at an early stage in their pregnancy was crucial to the deformities because that is when the limbs of babies are still forming. ‘The blood vessels involved in this process, at this stage of pregnancy, are still at an immature stage when they rapidly change and expand to accommodate the outgrowing limb,’ she explained.
‘But the antiangiogenic activity of the drug stops the growth of these blood vessels and that results in limb defects. ‘Now we understand which property of the drug causes limb defects, it remains possible that we could make a safer form of the drug that has the clinical benefits for sufferers of leprosy but does not cause limb defects.’